Hail, Hamilton
- When
- June 14, 5:53 AM MST
- Where
- Hamilton County, 1.77 mi WSW of Syracuse
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.970, -101.780
Hail and hig winds 06/14.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail and hig winds 06/14.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 4:59 AM MST, 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 659 AM CDT Fri Jun 14 2024 .KEY MESSAGES... - Slight Risk (Level 2 of 5) severe thunderstorms tonight with main risk being damaging straight line winds 65+ mph. Greatest risk will be across far west central Kansas. - Secondary round of storms very early Saturday morning farther south, but these storms will likely be sub-severe. - Yet a third round (or perhaps a loose continuation of the Saturday morning round) later in the day Saturday with Marginal Risk (Level 1 of 5) of severe storms across southwest, central, and south central Kansas. - Hot and windy weather Sunday, Monday, and possibly Tuesday with daily highs upper 90s to perhaps lower 100s. && .DISCUSSION... Issued at 312 AM CDT Fri Jun 14 2024 The overnight water vapor imagery and RAP analysis revealed a fairly typical synoptic setting characterized by dominant polar jet stream positioned well to our north. The polar jet up north had a fairly high zonal index (not very amplified), however a rather formidable upper low was spinning across the Desert Southwest region, well to the south of the main polar jet, and this feature will play a significant role in our sensible weather later on today and tonight, extending in to Saturday. Last night's small mesoscale convective system (MCS) decayed across Oklahoma late last night, leaving behind a rather nebulous MSLP and surface wind field. The MSLP and low level flow field will begin to respond to the approaching Southwest Low later on today with southeast winds increasing through the day. The increased easterly low level momentum will increase low level moisture advection back into western Kansas. The axis of greatest low level moisture, marked by upper 60s to around 70F dewpoints, will shift north through the day, but there is still some uncertainty regarding how far north the low level Theta-E axis will shift into west central/northwest Kansas by mid to late afternoon when surface-based convection initiates across eastern Colorado. The 00Z run of the HREF shows the best CAPE+Shear parameter space (ex: joint probs of SBCAPE > 500 J/kg and 0-6km Bulk Shear Magnitude > 30 knots greater than 40%) lifting north from west central KS into northwestern Kansas and southwestern Nebraska late in the day, which also coincides with best mid- tropospheric potential vorticity advection late in the day from east central Colorado into northwest Kansas. All of the aforementioned is the reason why latest SPC SWODY1 has greatest severe wx outlook probs centered just north of our forecast area. That said, the southern periphery of the 15% + "hatched" thunderstorm wind outlook does include our far northwestern area of responsibility from roughly Syracuse to Scott City to WaKeeney. As far as the official forecast goes, POPs have been updated with 60- 70% out west toward Colorado border tapering off to 20 to 30% southeast of a Meade to Dodge City to Larned line...and even less than that across the Red Hills region. The latest timing of the severe event later on today and tonight looks to be a little later in the evening that what we saw last evening with the expected line of strong/severe storms entering the far west 23-24Z (6-7 PM CDT), the U83 corridor around 8 or 9 PM and later than that points farther east should the line of storms hold together after sunset this far south. Should the main evening MCS lift northeast and miss much of our central/southern counties, there will be another opportunity early Saturday morning as another jet streak interacts with a secondary axis of low level moisture advection just to the south of southwest Kansas in the 09-15Z Saturday morning time frame. By afternoon Saturday after a period of insolation works on the boundary layer, a southwest to northeast axis of remnant moisture and low level convergence in vicinity of (a) remaining outflow boundary(ies) and mid level weakness/troughing will likely result in another round of scattered to numerous thunderstorms within or very near our forecast area, hence widespread 30 to 40 POPs late in the day Saturday. Going late into the weekend into next week, broad southwesterly flow aloft will extend from much of the western CONUS out across the northern Great Plains, which will induce fairly deep leeside troughing and subsequent strong southerly winds/hotter temperature. Sunday and Monday look particularly hot with widespread upper 90s to lower 100s, especially along/west of U283 to the Colorado line. By mid-week, model trends (deterministic and ensemble systems) suggest a polar front reaching Kansas which will likely increase our thunderstorm chances once again, along with a pullback in temperature. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 527 AM CDT Fri Jun 14 2024 VFR conditions will prevail today with mostly clear skies. Winds will generally be from the southeast, gusting to over 20 knots by this afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Umscheid AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Fri Jun 14 2024 KSZ030-031-043>046-061>066-074>081-084>090-150845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Fri Jun 14 2024 /235 AM MDT Fri Jun 14 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Slight Risk (Level 2 of 5) of severe thunderstorms north of a line extending from near Elkhart to Cimarron to Larned, with the primary severe weather risk being damaging straight line winds of 65 to 75 mph. An isolated wind gust greater than 75 mph will be possible across mainly far west central Kansas during the early to mid evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a Marginal Risk (Level 1 of 5) of severe thunderstorms across much of southwest, central, and south central Kansas. Primary severe weather risks will be damaging wind gusts of 60 mph or greater and large hail of half dollar size. .SPOTTER INFORMATION STATEMENT... Storm spotters are most likely to be needed north of an Elkhart to Dodge City to Larned line later this evening through the late night hours.
Special Weather Statement
National Weather Service Dodge City KS
730 AM CDT Fri Jun 14 2024
KSZ061-062-141300-
Kearny KS-Hamilton KS-
730 AM CDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 800 AM CDT/700 AM MDT/...
At 730 AM CDT/630 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Syracuse around 635 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3780 10187 3813 10197 3825 10148 3787 10139
TIME...MOT...LOC 1230Z 240DEG 15KT 3794 10184
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Storm chaser estimated 60-70 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192315, 1192316, 1192317, 1192318, 1192319.